Know What You’re Missing: Benzodiazepine Withdrawal-induced Catatonia.

Arkadiy Finn, MD, FHM1, Kwame Dapaah-Afriyie, MBchB. MBA.SFHM. FACP2, Jeffrey Burock, MD3, 1The Miriam Hospital, Providence, RI, Providence, RI; 2Alpert Medical School of Brown University. Providence RI, Providence, RI; 3Dept. of Psychiatry, The Miriam Hospital, Providence, RI

Meeting: Hospital Medicine 2018; April 8-11; Orlando, Fla.

Abstract number: 572

Categories: Adult, Clinical Vignettes, Hospital Medicine 2018

Keywords: , ,

Case Presentation: A 65 yo male with insulin-dependent diabetes, chronic kidney disease, and bipolar disorder was referred to hospital due to a rising creatinine level and decreased urine output. Home medications included furosemide, insulin, amlodipine, aspirin, quetiapine, lamotrigine and clonazepam. Patient was diagnosed with acute renal failure with serum BUN/creatinine 125 mg/dL / 6.25 mg/dL and serum sodium 116 mEq/L. Urinary retention was found with drainage of 700 ml of urine from bladder after Foley catheter placement. Acute tubular necrosis was diagnosed, and supportive care was instituted. Fluid intake restriction was started to manage severe hyponatremia with improvement to 125 mEq after 24 hours. Initial physical exam included mild lethargy and disorientation but improved rapidly as patient’s renal failure resolved. The patient then developed post-ATN diuresis, but overall was clinically improved with improving renal function and stable electrolytes.On hospital day 9, one day prior to planned discharge, the patient developed lethargy and poor responsiveness. Vital signs included pulse 104 bpm, BP 166/102 mmHg, RR 18/min, pulse ox 95% on 3lpm O2. He became progressively less responsive to stimuli, had increased tone in extremities, upper extremity cogwheeling and lower extremity clonus on physical exam. Intermittent myoclonic jerks were noted in extremities. Remainder of physical exam was notable only for lower extremity edema present since admission.
Due to acute neurologic decompensation stroke was considered as well as central pontine myelinolysis due to correction of hyponatremia. However, MRI brain was unremarkable. Psychiatry service was consulted and recognized that patient’s clonazepam had been held since admission. Lorazepam 1mg IV was administered and within 20 minutes the patient demonstrated full recovery, became bright and alert, with resolution of muscular rigidity and clonus. Benzodiazepine withdrawal-induced catatonia was diagnosed. Patient was restarted on clonazepam and was discharged home within 24 hours.

Discussion: Benzodiazepine withdrawal-induced catatonia has been documented in 27 other published cases. Presenting symptoms include staring, stupor, mutism , muscular rigidity and dysautonomia. Notably classic symptoms of benzodiazepine withdrawal which include agitation, tremulousness and seizures are usually absent. Onset is generally 3-7 days after benzodiazepine cessation. The pathophysiology is thought to involve modulation of GABA receptor activity but remains largely unknown. Most reported cases resolved after administration of intravenous lorazepam or other benzodiazepine.

Conclusions: Benzodiazepines are widely used and may require temporary discontinuation upon admission to hospital. Absence of classic symptoms of benzodiazepine withdrawal may be absent and can lead to delay in diagnosis. Hospitalists should be aware of benzodiazepine use in their patients and consider catatonia as a presentation of benzodiazepine withdrawal.

To cite this abstract:

Finn, A; Dapaah-Afriyie, K; Burock, J. Know What You’re Missing: Benzodiazepine Withdrawal-induced Catatonia.. Abstract published at Hospital Medicine 2018; April 8-11; Orlando, Fla. Abstract 572. https://www.shmabstracts.com/abstract/know-what-youre-missing-benzodiazepine-withdrawal-induced-catatonia/. Accessed September 19, 2019.

« Back to Hospital Medicine 2018; April 8-11; Orlando, Fla.